Tornadoes · United States · Idaho · 2013
EF0 tornado, Monteview, Idaho, May 7, 2013
This EF0 tornado ran 1.2 miles across Jefferson County on May 7, 2013, touching down at 4:10 PM MDT and reaching 5 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 7, 2013
- Touchdown
- 4:10 PM MDT (22:10 UTC)
- Lifted
- 4:20 PM MDT (22:20 UTC)
- On the ground
- 10 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 5 yards (5 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jefferson County
- Touchdown point
- 43.899, -112.487
- Lift-off point
- 43.890, -112.507
- Record number
- 1305071610-01
What the Weather Service recorded
A weak tornado was confirmed with photographs and radar signatures just southeast of Monteview between 4:10 pm MDT to 4:20 MDT.
A weak tornado was confirmed with photographs and radar signatures just southeast of Monteview between 4:10 pm MDT to 4:20 MDT. The tornado was in open fields and no damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at May 7, 2:00 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 7, 2:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT TUE MAY 7 2013 .SHORT TERM...TONIGHT THROUGH FRIDAY. SATELLITE IMAGERY WAS SHOWING A CUT-OFF LOW PROGRESSING EAST THROUGH SRN CALIFORNIA INTO SRN NEVADA EARLY THIS AFTERNOON WITH EJECTING WAVES LIFTING NORTH ACROSS UTAH AND A BAND OF SHOWERS ARCHING ACROSS NRN UTAH/SE IDAHO INTO NRN NEVADA. THE STRONGEST/DEEPEST CONVECTION WILL LIKELY REMAIN CLOSER TO THE CENTER OF THE LOW ACROSS SRN UTAH/NEVADA WHERE AMPLE DYNAMICAL FORCING RESIDES. STILL...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SE IDAHO THIS AFTERNOON/EVE AS DAYTIME HEATING HELPS TO INITIATE CONVECTION. THE LACK OF ANY STRONG DYNAMICAL FACTOR WILL LIKELY INHIBIT STRONG/DEEP CONVECTION ACROSS THE AREA HOWEVER. THE MODELS CONTINUE TO PROJECT THAT THE UPPER LOW WILL SHIFT EAST INTO THE 4-CORNERS REGION WEDNESDAY PLACING COLORADO IN THE CROSS+HAIRS FOR STRONG CONVECTION. LINGERING INSTABILITY ACROSS SE IDAHO WILL CONTINUE TO SUPPORT AFTERNOON CONVECTION FAVORING THE MOUNTAINOUS TERRAIN. THE GFS PROJECTS THAT THE LOW WILL CONTINUE TO SHIFT EAST THURSDAY AND FRIDAY AS IT WEAKENS AND FILLS WHILE AN UPSTREAM RIDGE POSITIONED ALONG THE PAC COAST EDGES INLAND. IT DOES NOT APPEAR THAT THE RIDGE WILL MOVE FAR ENOUGH INLAND TO SQUELCH AFTERNOON CONVECTION AND THUS A LOW END CHANCE MENTION OF THUNDERSTORMS WILL CONTINUE IN THE FORECAST THROUGH FRIDAY. HUSTON .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. UPPER RIDGE BEGINS TO MOVE OVERHEAD SATURDAY AND SUNDAY. WILL HAVE PERHAPS SOME SHOWER ACTIVITY FRIDAY NIGHT AS SYSTEM EXITS EAST OF ROCKIES WITH SOME RESIDUAL MOISTURE. EXPECT MAINLY DRY AND VERY MILD CONDITIONS SATURDAY AND SUNDAY WITH HIGH TEMPERATURES IN THE SNAKE PLAIN LIKELY IN THE 80S ON SUNDAY. AS THE RIDGE PUSHES EAST MAY SEE SOME PACIFIC MOISTURE RETURN TO THE REGION WITH A SLIGHT CHANCE OR CHANCE OF SHOWER AND THUNDERSTORMS MONDAY AND TUESDAY. MAY SEE SLIGHT COOLING MONDAY AND TUESDAY BUT EXPECT HIGHS TO STILL BE ABOVE NORMAL. GK && .AVIATION...SHOWER ACTIVITY ABUNDANT AND RADAR RETURNS SHOW BURLEY MAY BE MOST LIKELY THIS AFTERNOON TO GET STEADY RAINFALL. HAVE PREDOMINATE SHOWERS AND VICINITY THUNDERSTORMS AT ALL TAF SITES THIS AFTERNOON AND EARLY EVENING. SHOULD STAY VFR BUT IN A VERY HEAVY SHOWER COULD SEE A BRIEF PERIOD OF MVFR CEILINGS. FOR NOW KEPT TAFS VFR CONDITIONS HOWEVER. WINDS HAVE INCREASED AT PIH FROM OUTFLOW FROM BAND OF HEAVIER SHOWERS TO SOUTH. HAVE REMAINED LIGHT ELSEWHERE. SHOULD HAVE ISOLATED SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON AS LOW CONTINUES TO PROGRESS EAST. GK && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 7, 4:09 AM MDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 409 AM MDT TUE MAY 7 2013 IDZ017>025-031-032-081015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 409 AM MDT TUE MAY 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...THEN BECOME LESS PROBABLE AS WE HEAD INTO THE WEEKEND. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH SMALL HAIL AND GUSTY WINDS MAY OCCUR NEAR THESE STORMS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, May 7, 2:04 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 204 PM MDT TUE MAY 7 2013 IDZ019-020-072045- CLARK ID-JEFFERSON ID-FREMONT ID- 204 PM MDT TUE MAY 7 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO UNTIL 245 PM MDT AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHEAST OF DUBOIS...MOVING SOUTHWEST AT 15 MPH. SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT PUSHES INTO INTERSTATE 15 NORTH OF HAMER THROUGH 245 PM MDT. LOCATIONS IMPACTED INCLUDE... CAMAS...HAMER...DUBOIS LAT...LON 4381 11222 4410 11257 4427 11210 4411 11192 TIME...MOT...LOC 2002Z 048DEG 12KT 4411 11211 HUSTON
Special weather statement, May 7, 2:33 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 233 PM MDT TUE MAY 7 2013 IDZ031-072115- BLAINE ID- 233 PM MDT TUE MAY 7 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BLAINE COUNTY IN CENTRAL IDAHO UNTIL 315 PM MDT AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF HAILEY...MOVING WEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN THROUGH 315 PM MDT. LOCATIONS IMPACTED INCLUDE... BELLEVUE... HAILEY... LAT...LON 4332 11440 4360 11449 4363 11401 4346 11396 TIME...MOT...LOC 2032Z 077DEG 11KT 4352 11411 HUSTON
Special weather statement, May 7, 2:36 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 236 PM MDT TUE MAY 7 2013 IDZ020-021-023-072115- BINGHAM ID-BONNEVILLE ID- 236 PM MDT TUE MAY 7 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO UNTIL 315 PM MDT AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 12 MILES SOUTHEAST OF AMMON...MOVING WEST AT 15 MPH. SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM THROUGH 315 PM MDT. LOCATIONS IMPACTED INCLUDE... AMMON...IDAHO FALLS... LAT...LON 4324 11216 4358 11215 4349 11165 4331 11165 TIME...MOT...LOC 2035Z 089DEG 12KT 4340 11178 HUSTON
Local storm report, May 7, 3:24 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
324 PM MDT TUE MAY 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL REXBURG 43.83N 111.79W
05/07/2013 M0.88 INCH MADISON ID TRAINED SPOTTER
OBSERVER REPORTED DIME-SIZED HAIL.
&&
PANGELSpecial weather statement, May 7, 3:24 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT TUE MAY 7 2013
IDZ020-072230-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
324 PM MDT TUE MAY 7 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 430 PM MDT
AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
CAMAS TO 6 MILES EAST OF REXBURG..AND MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
THORNTON...
ARCHER...
RIGBY...
LAT...LON 4360 11248 4389 11247 4391 11184 4390 11171
4366 11166
TIME...MOT...LOC 2124Z 042DEG 9KT 4387 11230 4379 11167
HEDGESSpecial weather statement, May 7, 4:04 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT TUE MAY 7 2013
IDZ020-072245-
JEFFERSON ID-BUTTE ID-BONNEVILLE ID-MADISON ID-
404 PM MDT TUE MAY 7 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
WEST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 445 PM MDT
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MUD
LAKE TO 12 MILES EAST OF MUD LAKE TO 5 MILES NORTHWEST OF
THORNTON..AND MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUD LAKE...
LAT...LON 4378 11187 4360 11206 4370 11254 4392 11276
4394 11273 4399 11254 4380 11219
TIME...MOT...LOC 2203Z 075DEG 9KT 4395 11253 4378 11227
4378 11196
HEDGESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Boise Airport, ID (KBOI), 12:00Z
10.2 hours before the tornado, 300 km from the path. May 7, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81230 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
Boise Airport, ID (KBOI), 00:00Z
1.8 hours after it, 300 km from the path. May 8, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92134 J/kg
- Surface CAPE
- 408 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.4 K/km
The surface observations
Idaho Falls/Fanning (IDA), 54 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 60 | 42 | 210° 22 kt | 28 | 1013.5 | |
| 21:53 UTC | 57 | 42 | 190° 13 kt | 21 | 1013.5 | |
| 22:53 UTC | 58 | 41 | 210° 6 kt | 1014.9 | -RA | |
| 23:53 UTC | 58 | 41 | 250° 9 kt | 1014.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pocatello radar (KSFX), 89 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:22 UTC | HAIL 0.88 | Rexburg | Madison, ID | OBSERVER REPORTED DIME-SIZED HAIL. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.